Kentucky, 2004

Hail and Damaging Winds in Kentucky, May 26, 2004

May 26, 2004 · NWS PAH · 5 events in 4 counties and zones

A severe thunderstorm moved southeast across the Ohio River from Hardin County, Illinois. The storm produced sporadic reports of large hail and damaging winds from there through Madisonville to Central City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A severe thunderstorm moved southeast across the Ohio River from Hardin County, Illinois. The storm produced sporadic reports of large hail and damaging winds from there through Madisonville to Central City. The wind damage near Nebo consisted of several uprooted trees, including one that landed on a house. The house's roof and siding was damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 26, 1:56 AM CST, 8 hours 49 minutes earlier.

Area forecast discussion, May 26, 1:56 AM CST, 8 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
256 AM CDT WED MAY 26 2004

.DISCUSSION...
MAIN QUESTIONS THIS MORNING ARE FLOOD WATCH TIMING AND ATTEMPTS TO
CLARIFY PRECIPITATION TIMING AND LOCATION.

WILL GO WITH FFA OVER THE ENTIRE AREA THROUGH 6AM THURSDAY FOR
SEVERAL REASONS. OVER THE NORTHERN SECTIONS...RAINFALL FROM TUESDAY
EVENING CONVECTION HAS SATURATED THE SOIL IN MANY AREAS. SOME
LOCATIONS RECEIVED 3 INCHES IN 1 HOUR. ANY ADDITIONAL ORGANIZED
CONVECTION WILL INITIATE MORE FLOODING. SOME FLOOD WARNINGS STILL
GOING BASED ON REPORTS OF CLOSED ROADS. OVER THE REST OF THE
CWA...HIGH PRECIPITABLE WATER VALUES OF OVER 1.5 INCHES...RELATIVELY
SLOW STORM SPEEDS OF 20 TO 30 MPH AND TRAINING OF ECHOES POSSIBLE
NEAR THE BOUNDARY. COORDINATED WITH HPC AND SURROUNDING OFFICES ON
FFA AS HPC HAS US IN ISOLATED EXCESSIVE RAINFALL. DIFFICULT TO
DETERMINING EXACT LOCATION OF BOUNDARY WHICH MAY BE DRIVEN MORE BY
CONVECTION THAN SYNOPTIC PATTERN...SO WENT WITH ENTIRE FORECAST
AREA.

ETA SEEMS TO BE THE MODEL TO GO WITH AS IT HAS A BETTER HANDLE ON
INITIAL FRONTAL LOCATION...HAS HIGHER QPF AMOUNTS...WHICH HPC
SUGGESTS IS THE BEST CONSIDERING PAST COUPLE OF DAYS. GFS ALSO MAY
BE SUFFERING FROM CONVECTIVE FEEDBACK.

04Z SURFACE ANALYSIS HAD FRONT EXTENDING FROM NEAR SBN TO POF TO
WEAK SURFACE LOW NEAR PBF. ETA HAS THIS FRONT EXTENDING EAST TO WEST
OVER NORTHERN PART OF CWA BY 18Z WEDNESDAY...THEN SLOWLY SINKING
SOUTH TO KENTUCKY/TENNESSEE BORDER BY 06Z. WILL FOCUS POPS NEAR
BOUNDARY. AFTER THAT...THINGS GET A BIT MORE CONFUSING AS FRONT
APPEARS TO WASH OUT.

WEAK SYSTEM EXPECTED TO MOVE ACROSS THE NORTHEAST SECTIONS ON
THURSDAY AFTERNOON AND EVENING. THIS WILL BRING ANOTHER WEAK FRONT
INTO THE REGION...REACHING PAH AROUND 18Z FRIDAY...HANG UP OVER
TENNESSEE BY SATURDAY...THEN RETREAT NORTH AS A WARM FRONT BY
SUNDAY. WILL KEEP THE CHANCE OR SLIGHT CHANCE POPS GOING FROM
THURSDAY INTO SATURDAY.

DAY 1 OUTLOOK FROM SPC EXPECTS MAIN STORM INITIATION TO BE IN
SOUTHERN MISSOURI THIS AFTERNOON AND FOCUS ALONG FRONT ACROSS THE
CENTRAL PORTION OF CWA.

WILL GENERALLY RAISE TEMPERATURES OVER THE NEXT COUPLE OF
DAYS...CLOSER TO MET NUMBERS TODAY AND THEN A COMBINATION OF MAV/MET
AND LOCAL TEMPERATURE COMPUTATIONS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH UNTIL 6AM THURSDAY.
MO...FLOOD WATCH UNTIL 6AM THURSDAY.
IL...FLOOD WATCH UNTIL 6AM THURSDAY.
IN...FLOOD WATCH UNTIL 6AM THURSDAY.

&&

SPODEN
Hazardous weather outlook, May 26, 4:03 AM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
503 AM CDT WED MAY 26 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-271000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
503 AM CDT WED MAY 26 2004

...FLOOD WATCH TODAY AND TONIGHT FOR THE ENTIRE QUAD STATE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT AS A SLOW MOVING FRONT
PUSHES THROUGH THE REGION. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY AND TONIGHT...SOME OF THEM WILL PRODUCE HEAVY
RAINFALL. PLEASE SEE THE LATEST FLOOD WATCH PRODUCT FOR ADDITIONAL
INFORMATION.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE ENTIRE QUAD STATE REGION. THE MAIN THREAT WILL BE
DAMAGING WINDS AND SOME LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH EARLY TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH THURSDAY AND
FRIDAY. THE RISK OF SEVERE THUNDERSTORMS EXTENDS INTO SATURDAY AS
WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED MAINLY DURING THE AFTERNOON AND
EVENINGS FOR THE NEXT SEVERAL DAYS. SPOTTERS AND EMERGENCY MANAGERS
SHOULD KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS THROUGH THE
PERIOD. ANY REPORTS OF FLOODING OR HEAVY RAINFALL WOULD BE
APPRECIATED TODAY AND TONIGHT.

SPODEN

In the hours before

Local storm report, May 26, 9:32 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1032 AM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             MCLEANSBORO             38.09N 88.53W
05/26/2004  1.75 INCH        HAMILTON           IL   LAW ENFORCEMENT

            THE HAIL WAS REPORTED BETWEEN MCLEANSBORO AND WAYNE CITY
            IN HAMILTON COUNTY AND REPORTED BY AN OFF DUTY DEPUTY
            SHERIFF.

&&

MJN
Local storm report, May 26, 9:41 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1041 AM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1034 AM     HAIL             9 W HARRISBURG          37.74N 88.71W
05/26/2004  1.00 INCH        WILLIAMSON         IL   EMERGENCY MNGR

&&

MJN
Local storm report, May 26, 9:42 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1042 AM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1037 AM     HAIL             HERRIN                  37.80N 89.03W
05/26/2004  1.75 INCH        WILLIAMSON         IL   TRAINED SPOTTER

1038 AM     HAIL             HERRIN                  37.80N 89.03W
05/26/2004  1.25 INCH        WILLIAMSON         IL   TRAINED SPOTTER

&&

MJN
Local storm report, May 26, 10:09 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1109 AM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1108 AM     HEAVY RAIN       BENTON                  38.01N 88.92W
05/26/2004  0.00 INCH        FRANKLIN           IL   TRAINED SPOTTER

            CREEKS AND STREAMS HIGH...WATER STANDING ON MANY ROADS
            BETWEEN WEST FRANKFORT AND BENTON

&&

MJN
Local storm report, May 26, 10:28 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1128 AM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             HERRIN                  37.80N 89.03W
05/26/2004  0.88 INCH        WILLIAMSON         IL   TRAINED SPOTTER

1100 AM     TSTM WND DMG     CARTERVILLE             37.76N 89.08W
05/26/2004                   WILLIAMSON         IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN CARTERVILLE

1108 AM     HAIL             MARION                  37.73N 88.94W
05/26/2004  0.75 INCH        WILLIAMSON         IL   TRAINED SPOTTER

1110 AM     HAIL             MARION                  37.73N 88.94W
05/26/2004  1.00 INCH        WILLIAMSON         IL   BROADCAST MEDIA

1120 AM     HAIL             CARRIER MILLS           37.69N 88.63W
05/26/2004  0.75 INCH        SALINE             IL   AIRPLANE PILOT

&&

MJN
Local storm report, May 26, 10:31 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1131 AM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1112 AM     HAIL             EVANSVILLE              38.09N 89.93W
05/26/2004  0.88 INCH        RANDOLPH           IL   EMERGENCY MNGR

&&

MJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Daviess

When
May 26, 10:45 AM CST
Where
Daviess County, 1 mi E of Utica
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.617, -87.100

Several trees were down on Highway 140 East.

Hail, Webster

When
May 26, 11:21 AM CST
Where
Webster County, Providence
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.400, -87.767

Thunderstorm Wind, Hopkins

When
May 26, 11:30 AM CST
Where
Hopkins County, 2 mi N of Nebo
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
37.417, -87.650

Hail, Hopkins

When
May 26, 11:45 AM CST to 11:50 AM CST
Where
Hopkins County, Madisonville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -87.500

Thunderstorm Wind, Muhlenberg

When
May 26, 12:05 PM CST to 12:20 PM CST
Where
Muhlenberg County, Graham
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
37.217, -87.267

Trees were down across Kentucky 175 near Bremen, Kentucky 601 near Graham, and Kentucky 70 West near Central City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397929, 5397930, 5397931, 5397932, 5397933.